Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

MathSciNet review: 2994999
Full text of review: PDF   This review is available free of charge.
Book Information:

Author: revised and augmented from the 2006 French edition by Bertram E. Schwarzbach Yvette Kosmann-Schwarzbach, translated
Title: The Noether theorems. Invariance and conservation laws in the twentieth century
Additional book information: Sources and Studies in the History of Mathematics and Physical Sciences, Springer, New York, 2011, ISBN 978-0-387-87867-6, xiv + 205 pp., hardcover

References [Enhancements On Off] (What's this?)

  • A. V. Bäcklund, Ueber Flächentransformationen, Math. Ann. 9 (1875), no. 3, 297–320 (German). MR 1509862, DOI 10.1007/BF01443337
  • Erich Bessel-Hagen, Über die Erhaltungssätze der Elektrodynamik, Math. Ann. 84 (1921), no. 3-4, 258–276 (German). MR 1512036, DOI 10.1007/BF01459410
  • Courant, R., and Hilbert, D., Methoden der Mathematischen Physik, J. Springer, Berlin, 1924; English translation: Methods of Mathematical Physics, Interscience Publ., New York, 1953.
  • Olivier Darrigol, The spirited horse, the engineer, and the mathematician: water waves in nineteenth-century hydrodynamics, Arch. Hist. Exact Sci. 58 (2003), no. 1, 21–95. MR 2020055, DOI 10.1007/s00407-003-0070-5
  • Elkana, Y., The Discovery of the Conservation of Energy, Hutchinson Educational Ltd., London, 1974.
  • J. D. Eshelby, The force on an elastic singularity, Philos. Trans. Roy. Soc. London Ser. A 244 (1951), 84–112. MR 48294, DOI 10.1098/rsta.1951.0016
  • E. L. Hill, Hamilton’s principle and the conservation theorems of mathematical physics, Rev. Modern Physics 23 (1951), 253–260. MR 0044959, DOI 10.1103/revmodphys.23.253
  • J. K. Knowles and Eli Sternberg, On a class of conservation laws in linearized and finite elastostatics, Arch. Rational Mech. Anal. 44 (1971/72), 187–211. MR 337111, DOI 10.1007/BF00250778
  • Robert M. Miura, Clifford S. Gardner, and Martin D. Kruskal, Korteweg-de Vries equation and generalizations. II. Existence of conservation laws and constants of motion, J. Mathematical Phys. 9 (1968), 1204–1209. MR 252826, DOI 10.1063/1.1664701
  • Neuenschwander, D.E., Emmy Noether’s Wonderful Theorem, The Johns Hopkins University Press, Baltimore, MD, 2011.
  • Noether, E., Invariante Variationsprobleme, Nachr. König. Gesell. Wissen. Göttingen, Math.–Phys. Kl. (1918), 235–257.
  • Peter J. Olver, Conservation laws in elasticity. II. Linear homogeneous isotropic elastostatics, Arch. Rational Mech. Anal. 85 (1984), no. 2, 131–160. MR 731282, DOI 10.1007/BF00281448
  • Peter J. Olver, Conservation laws in elasticity. III. Planar linear anisotropic elastostatics, Arch. Rational Mech. Anal. 102 (1988), no. 2, 167–181. MR 943430, DOI 10.1007/BF00251497
  • Peter J. Olver, Applications of Lie groups to differential equations, 2nd ed., Graduate Texts in Mathematics, vol. 107, Springer-Verlag, New York, 1993. MR 1240056, DOI 10.1007/978-1-4612-4350-2
  • Olver, P.J., Recent advances in the theory and application of Lie pseudo-groups, in: XVIII International Fall Workshop on Geometry and Physics, M. Asorey, J.F. Cariñena, J. Clemente–Gallardo, and E. Martínez, eds., AIP Conference Proceedings, vol. 1260, American Institute of Physics, Melville, NY, 2010, pp. 35–63.
  • S. I. Pohožaev, On the eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Dokl. Akad. Nauk SSSR 165 (1965), 36–39 (Russian). MR 0192184
  • Patrizia Pucci and James Serrin, A general variational identity, Indiana Univ. Math. J. 35 (1986), no. 3, 681–703. MR 855181, DOI 10.1512/iumj.1986.35.35036
  • Rice, J.R., A path-independent integral and the approximate analysis of strain concentrations by notches and cracks, J. Appl. Mech. 35 (1968), 376–386.
  • R. C. A. M. Van der Vorst, Variational identities and applications to differential systems, Arch. Rational Mech. Anal. 116 (1992), no. 4, 375–398. MR 1132768, DOI 10.1007/BF00375674

  • Review Information:

    Reviewer: Peter J. Olver
    Affiliation: Minneapolis, Minnesota
    Journal: Bull. Amer. Math. Soc. 50 (2013), 161-167
    Published electronically: November 4, 2011
    Review copyright: © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.